Few studies addressed the incidence of adverse events related to vital sign changes in children receiving high dose IVMP infusions (30 mg/kg to a maximum of 1000 mg). In 1 prospective study in which high dose IVMP was administered over 60 minutes, the incidence of vital sign changes was 4.2 % (9/214). The changes experienced by the 9 patients included hypertension (n=5), hypotension (n=2), and tachycardia (n=2). The study report did not identify the severity of these reactions. One patient with hypotension and tachycardia was treated with a fluid bolus, while the second patient's hypotension resolved spontaneously. Five patients experienced transient hypertension, which responded to decreased rate of infusion (n=2), diuretics (n=2), and/or antihypertensive medication (n=2).8
In a study of 19 children who received high dose IVMP (30 mg/kg in 100 mL of 5% dextrose in water infused over 20–30 minutes), 2 experienced transient hypotension and 1 transient tachycardia. None required treatment, and all reactions lasted less than 30 minutes.9
In a series of case reports over a 6-month period, 5 children with rheumatic diseases developed sinus bradycardia with IVMP (30 mg/kg to a maximum of 1000 mg in 100 mL of 5% dextrose in water or 5% dextrose/0.2% normal saline infused over 30–60 minutes). Specific information was reported for 2 patients whose baseline HRs were 93 and 95 beats per minute with bradycardia of 35 and 45 beats per minute, respectively. All patients were asymptomatic and received no treatment but continued to have bradycardia for at least 72 hours after it was first noted. All patients were continuously on cardiac monitoring before, during, and after their infusions.10
This current study confirmed that IVMP infusions have some impact on vital signs. Fifty percent of the patients had vital signs out of normal range before the first dose, and approximately 80% had vital signs recorded out of the normal range for age after the dose. A higher incidence of vital sign changes was identified in this study than in the literature reviewed, although bradycardia found in other pediatric studies could not be determined with this study design.8–10
Only 14.9% of the patients maintained a HR within 10% of their baseline. It is unclear how many patients experienced clinical bradycardia. Decrease in HR took the longest time to appear. Similar results were found in BP with about a quarter of the patients staying within 10% of their baseline SBP. DBP changes were even greater with only 10% staying within 10% of their baseline.
A wide variation existed in both the monitoring frequency ordered and actual monitoring practices. Nurses consistently monitored the patients more frequently than ordered, which reflects nurses' assessment and judgment in patient care. In the current study sample, older pediatric patients and those with higher doses per kilogram of body weight appeared to have a greater risk of vital sign changes. Adult studies support that age may increase the risk of patients demonstrating vital sign changes during corticosteroid pulse therapy.13,14
A literature review noted that few studies addressed nursing care to patients undergoing corticosteroid pulse therapy, and there is no consensus about the frequency of monitoring needed to maintain the safety of these patients. The authors emphasized the importance of standardized care to provide for early identification and treatment of the side effects of this therapy.14
Care guidelines that address specific risk factors such as age and dosage may further support nurses in providing safe monitoring during corticosteroid therapy.
This study had a number of limitations, many related to the study design. Retrospective chart reviews allow no control over the data available. With this retrospective design, clinical significance of vital sign changes could not be determined. In addition, there was variability in the length of stay and the frequency of monitoring. Many children were discharged shortly after the infusion, while others stayed several days, contributing to the wide range of vital sign measurements available for analysis. The observation window ranged from 0 to 161 hours, with a mean of 20.8 hours. The literature suggests that complications could occur or persist up to 8 days after infusion.5
Charts were reviewed for subsequent admissions. Readmissions for headache treatment were noted, but no IVMP infusion related complications were documented.
The infusion times varied and were not available for all patients. Cardiac arrhythmias, circulatory collapse, and/or cardiac arrest have been reported with rapid infusions of IVMP.13
Shorter infusion times could possibly have a greater effect on vital sign changes, but this was not able to be evaluated. Administration guidelines from Lexicomp15
recommend infusing low dose IVMP (<2 mg/kg up to 125 mg total) over 15 minutes; moderate dose (>2 mg/kg up to 500 mg) over 30 minutes; high dose (>15 mg/kg up to 1 g) over 60 minutes. As a result of this study, these guidelines have been added to the computerized order entry program at this hospital.
Concurrent medications administered to the sample during the study period posed additional limitations. Antihypertensive medications used as preventative headache treatment may have excluded some patients from the study. The most common concurrent medication was DHE. Significant increases in BP, life-threatening disturbances of cardiac rhythm, and death have been reported with DHE administration, although the incidence is extremely low.16
In this institution, an order set includes vital sign monitoring during DHE infusions. Therefore, these patients had more vital signs ordered and recorded, with a greater opportunity to identify changes in HR and BP. Many other uncontrolled factors can contribute to changes in vital signs, such as family stress, fear of being in the hospital, missed school/work, fever, and pain.
These results suggest that monitoring of vital signs after IVMP infusions is part of providing safe care. Standard of care should balance patient safety, time requirement of nursing staff, and overall healthcare expenses. There were frequent vital sign changes with a wide variation in the time of occurrence related to dose administration. No untoward effects were recorded. Practitioner judgment and practice guidelines will assist in setting a standard for the monitoring needed for these patients. A prospective study to evaluate the relationship of IVMP and patient safety is needed to further evaluate the monitoring frequency needed to identify clinically significant vital sign changes.